Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 284, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2002, 1:18 AM CDT for Lincoln County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 1:18 AM CDT (06:18 UTC)
- Expired
- Aug 12, 2002, 2:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2317 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS53 KFSD 120618 SVRFSD SDC083-120700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 117 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 200 AM CDT * AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF WORTHING...OR ABOUT 6 MILES NORTHWEST OF BERESFORD...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WORTHING...TEA AROUND 130 AM CDT HARRISBURG AROUND 140 AM CDT THIS REPLACES...AND EXTENDS THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4346 9690 4311 9689 4311 9652 4349 9668 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:55 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 11, 7:55 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 PM CDT SUN AUG 11 2002 UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM WATCHES. ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES. STILL EXPECTING CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT. NO OTHER CHANGES NEEDED AT THIS TIME. FSD...NONE HACKER
In the hours before
Local storm report, Aug 11, 10:20 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 15 NE HURON SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0855 PM 10 NW WESSINGTON SPGS SD 60 MPH TSTM GUST
08/11/02 JERAULD REPORTED BY PUBLIC.
0859 PM 5 N IROQUOIS SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0916 PM 7 NE WHITE LAKE SD 60 MPH TSTM GUST
08/11/02 AURORA REPORTED BY STORM
SPOTTER.
0930 PM 3 NE WOONSOCKET SD .75 INCH HAIL
08/11/02 SANBORN REPORTED BY STORM
SPOTTER.
0933 PM (MHE)MITCHELL ARPT SD 67 MPH TSTM GUST
08/11/02 DAVISON RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
0942 PM MITCHELL SD WIND DAMAGE
08/11/02 DAVISON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
0945 PM 6 W FULTON SD 60 MPH TSTM GUST
08/11/02 HANSON TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
1005 PM 14 N DELMONT SD .75 INCH HAIL
08/11/02 DOUGLAS REPORTED BY STORM
SPOTTER.Local storm report, Aug 11, 10:48 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM PARKSTON SD .88 INCH HAIL
08/11/02 HUTCHINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME QUARTER SIZE HAIL.Local storm report, Aug 11, 10:53 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA AUTOMATED SENSOR REPORT.Special weather statement, Aug 12, 12:19 AM CDT, 59 minutes before
SDZ038-039-050-052>055-057>061-063>065-068-120550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 AM CDT MON AUG 12 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 594 HAS EXPIRED... THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED IN THIS AREA FOR THE REST OF TONIGHT. THE FORECAST WILL BE UPDATED SHORTLY.
Local storm report, Aug 12, 12:56 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM HOWARD SD 65 MPH TSTM GUST
08/11/02 MINER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1047 PM (FSD)JOE FOSS FLD SIOUX F SD 60 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA RECORDED ON AUTOMATED
EQUIPMENT.
1129 PM ADRIAN MN 60 MPH TSTM GUST
08/11/02 NOBLES REPORTED BY STORM
SPOTTER.
1141 PM 8 W WORTHINGTON MN 62 MPH TSTM GUST
08/11/02 NOBLES RECORDED ON R/WIS
AUTOMATED SYSTEM.
1144 PM 1 E DOVRAY MN 65 MPH TSTM GUST
08/11/02 MURRAY REPORTED BY STORM
SPOTTER.
1150 PM WORTHINGTON MN 60 MPH TSTM GUST
08/11/02 NOBLES NUMEROUS TREE LIMBS
DOWN...SOME ON CARS AND
HOUSES. UPROOTED TREES.
MAINLY ON EAST SIDE OF
TOWN. EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1152 PM WESTBROOK MN 65 MPH TSTM GUST
08/11/02 COTTONWOOD TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM COMFREY MN 60 MPH TSTM GUST
08/12/02 COTTONWOOD REPORTED BY EMERGENCY
MANAGEMENT.
1242 AM SOUTH SIOUX FALLS SD .75 INCH HAIL
08/12/02 MINNEHAHA REPORTED BY FORMER NWS
EMPLOYEE.
1248 AM SIOUX FALLS ARPT SD 1 INCH HAIL
08/12/02 MINNEHAHA REPORTED AT NWS SIOUX
FALLS.Local storm report, Aug 12, 1:12 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 10 SW ETHAN SD .75 INCH HAIL
08/11/02 DAVISON REPORTED BY STORM
SPOTTER.
1130 PM 8 WNW ROCK VLY IA 60 MPH TSTM GUST
08/11/02 SIOUX REPORTED BY STORM
SPOTTER.
1155 PM 2 NE HARRIS IA 60 MPH TSTM GUST
08/11/02 OSCEOLA REPORTED BY STORM
SPOTTER.
1202 AM 3 NE JEFFERS MN 65 MPH TSTM GUST
08/12/02 COTTONWOOD RECORDED ON DOT R/WIS
AUTOMATED EQUIPMENT.
1235 AM SPENCER IA 64 MPH TSTM GUST
08/12/02 CLAY RECORDED ON AUTOMATED
EQUIPMENT AT KICD ON
NORTH SIDE OF TOWN.
REPORTED BY MEDIA.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:58 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 47 min |
| Aug 11, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 50 min |
| Aug 11, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 32 min |
| Aug 11, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 43 min |
| Aug 11, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 37 min |
| Aug 11, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 49 min |
| Aug 11, 9:00 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 15 min |
| Aug 11, 9:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 25 min |
| Aug 11, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 30 min |
| Aug 11, 9:36 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 24 min |
| Aug 11, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 30 min |
| Aug 11, 10:14 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Aug 11, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 53 min |
| Aug 11, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 26 min |
| Aug 11, 11:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 43 min |
| Aug 12, 12:46 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 44 min |
| Aug 12, 12:53 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.